ADVERTISEMENT
157,758 registered users

| |
(Thursday, 31st Jul, 2014)

Asthma inhaler - side effects?

My 10 year old son has asthma and he has been absent from school several times already this term. He has now commenced a second inhaler and I am worried about side effects from the extra medication he has to take. Will he ever grow out of this?

I agree with the decision to prescribe a second inhaler for your child because clearly his asthma was not adequately controlled. Many parents share your concerns about medication side effects but it is important to realise that the dose of medication delivered via an inhaler is measured in micrograms. In contrast most oral treatments for asthma are given in milligrams and a microgram is a thousandth part of a milligram. In other words the dose of medication delivered by inhaler is extremely small when compared with the same drug being administered by tablet, liquid or capsule form. Therefore the risk of side effects is correspondingly reduced. The second inhaler that has been prescribed for your son is most likely for the purpose of preventing the onset of attacks rather than relieving them once started. Assuming his control improves it should reduce his need for using the original inhaler that was given to relieve his attacks. It is essential that the second inhaler be used on a daily basis to retain good control of his asthma. It is not possible to give a prognosis and state if he ever will grow out of asthma however, some people do eventually improve to the point that they are able to stop their medication. However, for the moment the emphasis must be on maintaining good control and minimising the impact that the asthma is having on his quality of life.


 Medical Q&A Main Page

This website is certified by Health On the Net Foundation. Click to verify.
Copyright © 2014. All rights reserved. We subscribe to the principles of the Health On the Net Foundation